Reply
Occasional Contributor
Posts: 11
Registered: ‎05-31-2017

Has anyone taken Amiodarone for AFIB?  If so, did you have side effects and did you take it for a long time?

Honored Contributor
Posts: 21,581
Registered: ‎03-09-2010

Both my late Mom and my MIL took it, one took 100 mg daily, the other took 200 daily, both for A Fib. As I  can recall, neither had any side effects, and the A Fib was under control. Neither of them took a blood thinner either, just a daily aspirin full size. 

Respected Contributor
Posts: 2,047
Registered: ‎06-15-2015

@Cardinals97 

 

Know 3 of my close friends that have taken Amiodarone for their A-Fib. To my knowledge they never mentioned any side effects. Wish I could tell you more, but 2 of them have since moved. The other unfortunately let's his wife handle all his prescriptions, and is not even aware of dosage etc.

 

The other 2 were on it for a long time at the time they moved.

 

 

hckynut 

hckynut(john)
Frequent Contributor
Posts: 89
Registered: ‎06-29-2010

I had to take this for a while after I had open heart surgery in 2018. Had developed AFIB in the hospital, but it cleared up.  The only "side effect" I had was the developement of cataracts.  I new I had cataracts but they had not grown in years....until after I was on this medication.  They have since grown and  I have finally gotten brave enough to have them removed this coming spring.   After the surgery when I had my yearly eye exam, my optometrist asked if I was on amiderone and I said yes.  I googled while in the waiting room and found out about the developement of cataracts.   But no other side effects.

Honored Contributor
Posts: 9,981
Registered: ‎03-09-2010

@Cardinals97   DH took it for 3 years, and his doctor took him off of it.  He did not think it was an effective drug, and the doctor adivsed that the drug should not be taken for more than 3 ish years.  

 

Now he takes Flecainide.  He is rarely in AFIB since on the new drug.

Occasional Contributor
Posts: 11
Registered: ‎05-31-2017

Thank you for input.  I've been on it about six months after having a Cardioversion.  Although I don't have any serious side effects so far, I'm not sure I'm comfortable taking it for a long time.  It's helped keep the afib away though!

Respected Contributor
Posts: 2,047
Registered: ‎06-15-2015

@Cardinals97 wrote:

Thank you for input.  I've been on it about six months after having a Cardioversion.  Although I don't have any serious side effects so far, I'm not sure I'm comfortable taking it for a long time.  It's helped keep the afib away though!

 

 

 

@Cardinals97 

 

 Glad this is helping you with your Afib issue. I have had 2 heart attacks, but never a problem with Afib. 

 

I have however had Premature Ventricular Contractions(PVC) for as far back as I can remember. This by us lay people is usually called "skipping a beat".

 

Mine has always occurred at exactly 120 Beats per Minute(bpm) heart rate. I could always tell when training for my Road Running events, or when ice skating workouts, exactly when my heart hit that 120bpm.

 

Once I started wearing my Chest Strap Heart Rate Monitor, I can readily see it is still exactly the same these many decades later. I always wear this during my ice skating or any type of Cardio Exercise.

 

Hope things work out well for you with this heart issue.

 

 

hckynut 🥅🏒

 

 

hckynut(john)
Respected Contributor
Posts: 2,363
Registered: ‎03-14-2010

I have been taking it for a month.  It's definitely helped with the AFib and I feel much better.  However, there are serious side effects with this drug.  It's already lowered my thyroid function and I've never had a thyroid problem before.  I get very dry eyes to the point that I have to use eye drops during the day and eye gel at night.  I've developed the green halo around outside lights.  It's not cataracts because I had that taken care of two years ago.  I had an eye exam last week and that's not the problem.  Apparently with this drug you can get protein deposits in your eyes.  Also, you need to keep aware of your lung function because you can get water on the lungs.  I read that 10% of the people taking this drug develop pneumonia.  I also have weird dreams and I wake up every night between 3 and 4.  

So, I feel better but..................

I have an appointment with my cardiologist tomorrow and I'm going to talk about an ablation because I don't see myself taking this drug for very long.  But then again, my body is drug sensitive.

Respected Contributor
Posts: 2,363
Registered: ‎03-14-2010

@Cardinals97 wrote:

Thank you for input.  I've been on it about six months after having a Cardioversion.  Although I don't have any serious side effects so far, I'm not sure I'm comfortable taking it for a long time.  It's helped keep the afib away though!


You might want to see an endocronologist to have your blood tested.  This drug puts iodine in your body that affects your thyroid.

Honored Contributor
Posts: 21,581
Registered: ‎03-09-2010

@Mom2Dogs wrote:

@Cardinals97   DH took it for 3 years, and his doctor took him off of it.  He did not think it was an effective drug, and the doctor adivsed that the drug should not be taken for more than 3 ish years.  

 

Now he takes Flecainide.  He is rarely in AFIB since on the new drug.


I have a friend who takes Flecainide for her A Fib successfully and no side effects.